What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 26, 9:50 AM CST, 45 minutes earlier. Its key messages:
- Gusty showers/isolated thunderstorm threat through late morning for IL, with a better chance of a few strong to severe thunderstorms into northwest IN through about 1230 pm or so. While gusty winds are the main threat, an isolated brief tornado can't be ruled out in northwest IN.
- Non-thunderstorm winds gusting at times to 40 mph today.
- Return to seasonable temperatures by the end of the week.
- Another period of active weather likely late week into a least early next week.
Area forecast discussion, Mar 26, 9:50 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1050 AM CDT Tue Mar 26 2024
.KEY MESSAGES...
- Gusty showers/isolated thunderstorm threat through late
morning for IL, with a better chance of a few strong to severe
thunderstorms into northwest IN through about 1230 pm or so.
While gusty winds are the main threat, an isolated brief
tornado can't be ruled out in northwest IN.
- Non-thunderstorm winds gusting at times to 40 mph today.
- Return to seasonable temperatures by the end of the week.
- Another period of active weather likely late week into a least
early next week.
&&
.UPDATE...
Issued at 1050 AM CDT Tue Mar 26 2024
An arcing band of gusty showers was spreading east-northeast
across northeast IL at 1030 am, along an occluded cold front
which was pushing through the area. RAP analysis/forecast
soundings depict less than 100 J/kg of MLCAPE for this shallow
convection to work with, which has limited tops to around 10 kft
and has prevented lightning up to this point. However, slow
diurnal warming and a narrow axis of 50 degree surface dew
points along and east of the IL/IN state line may allow some
deeper updrafts to develop shortly, with radar starting to show
an increase in slightly deeper convective cell growth. Expect
this trend to continue late this morning/early afternoon as the
front continues to push east into northwest IN.
Despite the shallow nature of the current convection, cells have
been able to tap stronger momentum just above the surface, with
40-50 mph wind gusts common along the line. Expect this wind
threat to continue eastward over the next few hours, likely
increasing into northwest IN if deeper updrafts do materialize.
40-45 kts of 0-3 km bulk shear and perhaps 75-100 J/kg may still
present an isolated brief tornado threat into northwest IN
through about 1230 pm before moving east of the forecast area.
Otherwise, gusty winds to around 40 mph are shifting southwest
behind the occluded front, with temperatures falling into the
40s behind the boundary. Thus current mid-upper 50s across our
eastern cwa will be falling this afternoon after fropa. A
secondary cold front pushing east across eastern IA will arrive
later today, with colder air spreading in tonight. Scattered
showers will linger ahead of this front and beneath the mid-
level short wave trough axis into early evening. Can't rule out
a few flurries overnight within the lingering stratus deck as
the column cools.
Ratzer
&&
.DISCUSSION...
Issued at 258 AM CDT Tue Mar 26 2024
Through Wednesday:
The primary focus today continues to be on the potential for a
fast-moving line of low-topped convection later this morning, as
well as synoptic/gradient wind gusts into the afternoon.
The main surface feature of interest is a cold front which is
currently pressing across eastern Missouri. Unfortunately, there's
nothing really of note to track with this boundary at this time,
with guidance indicating initial convective cells developing later
this morning as the front sweeps across central Illinois. There's
been a trend towards perhaps just a bit less in the way of overall
instability and depth compared to the last few nights. That said,
guidance is in generally good agreement, indicating low-level
lapse rates increasing towards 7-8 C/km through the mid to late
morning hours immediately ahead of the cold front, with
commensurate increases in 0-3 km MLCAPE.
Very low-topped convective elements will likely develop in this
regime (tops may remain at or below 20 kft), pushing through our
forecast area between about 10 am and 1 pm (earliest SW, latest
NE). While the main core of strongest 500 mb winds will be
shifting east of the region ahead of the cold FROPA, 70-90 knots
of flow is still progged to be present overhead as lower-level
flow (850-700 mb) actually increases a bit. With such a strong
low-level wind field in place during this time, the potential for
a few strong-damaging wind gusts remains with any deeper/more
robust cores. While a lower potential, a brief tornado can't be
totally discounted in such an environment, although we'll note the
hodographs and low-level kinematic profiles don't look quite as
concerning as they did the other day with generally more veered
surface flow. The primary strong/severe threat looks like it
should focus across far NE Illinois and NW Indiana, with the
threat increasing further through the day as activity exits our
area to the east.
As far as non-thunderstorm winds go: after a lull in gustiness
overnight, winds have started to tick back upwards as low-level
steepened a bit in the wake of the earlier stratiform rainfall.
Intermittent gusts to around 40 mph or so will continue through
the morning. Southwesterly gusts are then expected to ramp up this
afternoon with the passage of a cold front. Guidance suggests
that stratus will likely be fairly expansive in the post- frontal
airmass which may limit the overall depth of mixing into the
strongest winds aloft. As a result, it looks like gusts should end
up under Wind Advisory criteria this afternoon, occasionally
gusting to 40 mph through about sunset.
This evening, with steep low-level lapse rates and a lingering,
cooling stratus deck, maintained the mention of flurries.
Eventually, a subsidence inversion will build down below 850 mb,
reducing cloud tops sufficiently to end any precipitation chances.
Low temperatures tonight will hinge on whether we clear out, and
latest indications are that cloud cover may remain somewhat
persistent. With this in mind, nudged overnight temperatures up
just a bit. Clouds should gradually erode through the morning and
afternoon on Wednesday with just some lingering westerly breezes
and highs in the 40s.
Carlaw
Wednesday Night through Monday:
Mid-level ridging is expected to build into the area on
Thursday which will begin to advect warmer air into the area. As
a result temperatures are expected to warm toward more
seasonable readings in the 50s and 60s by Friday and remain as
such into at least the early part of next week. However, periods
of onshore winds do look to be possible Friday onward which may
keep temperatures cooler along the Illinois and/or Indiana
lakeshore.
In addition to the building warmth, there continues to be a
strong signal that a more active pattern will once again develop
late week. The first period of inclement weather is forecast to
get underway during the late Friday into Saturday timeframe as
a baroclinic zone stalls across portions of the mid-Mississippi
Valley and southern Great Lakes. Guidance continues to show a
shortwave disturbance passing over the boundary which looks to
develop showers and perhaps even a few thunderstorms in our
area. While there does appear to be good agreement on this
evolution, uncertainty remains in regards to the strength of the
shortwave, timing, and low-level moisture available. Therefore,
the coverage and intensity of showers and especially
thunderstorms remains in question.
As this initial disturbance exits, the aforementioned boundary
is forecast to get pushed south, likely due to storm outflow,
which may keep the bulk of any additional showers/storms on
Sunday south of our area. However, if the coverage of storms is
less than guidance depicts then this boundary could remain in
our forecast area and yield greater rain chances on Sunday. So
for now have maintained the 20 to 30 percent POPs offered by the
NBM.
Heading into the early part of next week a broad upper trough
is forecast to develop over the western CONUS and gradually
propagate east on Monday into Tuesday. However, each guidance
member has a different depiction as to how the larger trough
will interact with other waves within the pattern and therefore
confidence is low on which solution will become reality. Though,
it does appear that periods of precipitation will be in the
forecast through at least the early part of next week if not
longer.
Yack
&&
.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 648 AM CDT Tue Mar 26 2024
Forecast concerns for the terminals...
- Brief period of thunderstorms later this morning into early
afternoon
- Gusty southwest winds through this afternoon with gusts of 30
to 35 kts expected
- MVFR ceilings expected to persist through Wednesday morning
The earlier rain has largely come to an end this morning except
for a few remnant showers currently moving through RFD. While
dry conditions will prevail for the next couple of hours, a thin
line of shallow convection (thunderstorms) is starting to
develop across central IL along a cold front and is expected to
move into the terminals after 15z. Once storms reach the
terminals they should move through in about an hour, but have
decided to keep a two hour window in the TEMPO groups to account
for any changes in speed as storms develop. Regardless, storms
will fully clear the area between 18z and 19z this afternoon
leaving only intermittent showers for the rest of the day.
Aside from the showers/storms, gusty southwest winds are
expected to persist through this afternoon with gusts topping
out in the 30 to 35 kt range. Winds will gradually diminish this
evening, but occasional gusts in the 20 to 25 kt range are
forecast to linger into Wednesday. Additionally, directions will
become more westerly this evening in the wake aforementioned
cold front.
Finally, ceilings are expected to remain MVFR through the
majority of the TAF period. However, IFR ceilings have developed
this morning and will briefly move over the terminals through
13z. While precipitation is expected to end this evening, the
combination of cooling temperatures aloft and the lingering
MVFR ceilings may allow periods of flurries to develop late
tonight into early Wednesday morning. Given the spotty nature of
the flurries, confidence is too low for a formal mention at
this time. Regardless, no accumulation or significant impacts
are expected with any flurries that do occur.
Yack
&&
.MARINE...
Issued at 258 AM CDT Tue Mar 26 2024
A few gale force gusts of 35 kt may occur through daybreak,
primarily on elevated platforms. Thereafter, a cold front will
sweep across the Lower Great Lakes and cause a period of
southwesterly gale force winds of 35 to 40 kt through this
evening. A Gale Warning remains in effect for the Illinois and
Indiana nearshore waters later this morning through 7 PM this
evening. A follow-up Small Craft Advisory will likely be needed
for a period this evening and overnight.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Warning until 7 PM CDT this evening for the IL and IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Mar 26, 9:58 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1058 AM CDT Tue Mar 26 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-271600-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1058 AM CDT Tue Mar 26 2024 /1158 AM EDT Tue Mar 26 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Damaging Wind Risk...up to 65 mph especially in
northwest Indiana.
DISCUSSION...
A few strong to severe thunderstorms are possible, mainly along
and east of the Illinois-Indiana state line through 1 pm today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Friday through Monday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Given the limited nature and duration of today's severe risk,
spotter activation is not anticipated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 50 mph.
LMZ740>745-271600-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1058 AM CDT Tue Mar 26 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk...with an associated:
Limited Thunderstorm Wind Gust Risk...up to 55 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Monday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Ratzer
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Mar 26, 10:13 AM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1113 AM CDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM Tstm Wnd Gst 3 SW Monee 41.39N 87.80W
03/26/2024 M56 MPH Will IL Mesonet
Peak gust observed on personal weather
station KILMONEE35.
&&
ROLocal storm report, Mar 26, 10:16 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1116 AM CDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM Tstm Wnd Gst 1 SSW Park Forest 41.46N 87.70W
03/26/2024 M53 MPH Will IL Mesonet
Peak gust observed on personal weather
station KILPARKF15.
&&
ROLocal storm report, Mar 26, 10:21 AM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1121 AM CDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM Tstm Wnd Gst 3 SSW Beecher 41.30N 87.65W
03/26/2024 M51 MPH Will IL Mesonet
Peak gust observed on personal weather
station KILBEECH34.
&&
ROSpecial weather statement, Mar 26, 10:33 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1133 AM CDT Tue Mar 26 2024
INZ002-261715-
Porter IN-
1133 AM CDT Tue Mar 26 2024
...GUSTY SHOWERS WILL IMPACT PORTER COUNTY THROUGH 1215 PM CDT...
At 1133 AM CDT, Doppler radar was tracking gusty showers along a line
extending from Griffith to Hebron to 8 miles southwest of Wheatfield.
Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Portage, Valparaiso, Chesterton, Hebron, Lakes of the Four Seasons,
South Haven, Porter, Kouts, Burns Harbor, Ogden Dunes, Town of Pines,
Beverly Shores, Wheeler, Dune Acres, Boone Grove, Dunns Bridge, and
Malden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4122 8697 4127 8706 4129 8712 4127 8719
4124 8722 4162 8722 4164 8715 4165 8715
4165 8710 4171 8693 4124 8693
TIME...MOT...LOC 1633Z 205DEG 46KT 4155 8742 4134 8723 4109 8713
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KluberLocal storm report, Mar 26, 10:33 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1133 AM CDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Tstm Wnd Gst 1 NW Cedar Lake 41.38N 87.46W
03/26/2024 M56 MPH Lake IN Mesonet
Peak gust observed on personal weather
station KILCEDAR45.
&&
ROLocal storm report, Mar 26, 10:35 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1135 AM CDT Tue Mar 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 AM Tstm Wnd Gst 1 SW St. John 41.44N 87.49W
03/26/2024 M50 MPH Lake IN Mesonet
Peak gust observed on personal weather
station KINSAINT37.
&&
RO